Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 54, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2000, 10:17 AM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 10:17 AM CDT (15:17 UTC)
- Expired
- May 31, 2000, 10:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:43 AM CDT | Thunderstorm Wind 52 M | Mt Auburn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
275 WUUS53 KDMX 311525 COR SVRDSM IAC013-075-171-311545- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED TO BLACK HAWK COUNTY SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1017 AM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRUNDY COUNTY IN CENTRAL IOWA NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA BLACK HAWK COUNTY IN NORTHEAST IOWA * UNTIL 1045 AM * AT 1016 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HUDSON...OR ABOUT 16 MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 80 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF HUDSON AROUND 1020 AM NEAR LA PORTE CITY AROUND 1030 AM AT 1017 AM...A WEATHER SPOTTER REPORTED 1 INCH HAIL. AT 1017AM...A WEATHER SPOTTER REPORTED 50 FOO SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4247 9260 4219 9258 4223 9169 4251 9172 & NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 AM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, May 31, 2:31 AM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT TUE MAY 30 2000 ...SEVERE AND HEAVY RAIN THREATS CONTINUE IN THIS FORECAST PACKAGE... 1ST CLUSTER OF SUPERCELLS THAT WERE AROUND DSM AREA HAVE FINALLY EVOLVED INTO A MORE LINEAR MCS IN THE DVN CWA, WITH ADDITIONAL ELEVATED STORMS FROMING AROUND THE ALO AND TAMA AREAS. THIS IS OCCURRING AS LLJ WEAKENS AND VEERS TO A SW DIRECTION. FLOW IS BECOMING MORE SOUTHERLY IN KS, ESPECIALLY AT 850-700 MB IN RESPONSE TO ANOTHER SHORTWAVE. SYNOPTIC SURFACE BOUNDARY HAS BECOME STATIONARY OVER IA WITH SOME PUSH S INTO KS. JET DYNAMICS ARE AIDING CONVECTIVE DEVELOPMENT IN SD, WHILE THE CAP IS INHIBITING CONVECTION SOMEWHAT IN NEBR AND WESTERN KS SO FAR. THIS WILL LIKELY CHANGE AS THIS MOVES INTO IA WHERE CAP IS WEAKER. MESOETA HANDLING SURFACE BOUNDARY RATHER WELL AT THIS TIME, AND SHOULD LIE ALONG OR JUST S OF I-80 AGAIN BY EARLY AFTERNOON. SIMILAR SEVERE CONVECTIVE PARAMETERS WILL BE IN PLACE AGAIN THIS AFTERNOON WITH CAPES EXCEEDING 3000 J/KG AND HELICITIES ABOVE 300 OR 400 ALONG AND N OF THE BOUNDARY, AND EHI'S OF 6-8 ALSO, SO SUPERCELL POTENTIAL IS AGAIN PRESENT. SOME EVIDENCE OF A TROPICAL CONNECTION MAY EVEN ENHANCE OUR PWAT'S THIS EVENING TOO, WITH 2-3 MCS'S LIKELY ONGOING TONIGHT OVER THE CENTRAL PLAINS INTO THE UPPER MIDWEST. FOR OUR CWA, AN MCS LOOKS MOST LIKELY TO INITIATE IN THE SUX/FSD AREA AT THE NOSE OF THE LLJ, TRACKING SE. AGREE WITH THE 94E AS FAR AS BACKBUILDING AND TRAINING. GIVEN LOCAL NATURE OF OUR RAINFALL TUE EVENING AND THIS MORNING, WILL HOLD OFF ON FLASH FLOOD WATCH AT THIS TIME. DAY SHIFT MAY NEED TO CONSIDER ONE FOR TONIGHT AS TODAY'S CONVECTION EVOLVES. WILL MENTION LOCALLY HEAVY RAIN AND SEVERE IN TODAY'S CENTRAL AND N ZONES. FOR OUT SOUTHERN ZONES, WILL KEEP A MORE CONSERVATIVE 30 POP AS SURFACE BOUNDARY MOVES N. THURSDAY AGAIN LOOKS ACTIVE AS PER SPC DAY 2 OUTLOOK. WARM SECTOR WILL BE IN PLACE, SO WIDESPREAD HEAVY RAIN THREAT MAY NOT BE AS HIGH. WILL GO WAMER THAN GUIDANCE TODAY IN SW IA AS NUMBERS SEEM TOO LOW GIVEN TUESDAYS HIGHS. THIS MAY BE THE CASE AGAIN ON THURSDAY IN SOUTHERN IA AS WARM SECTOR PUSHES NORTHWARD. NO CHANGES PLANNED FOR EXTENDED FORECAST. .DSM...NONE. KULA
In the hours before
Special weather statement, May 31, 4:43 AM CDT, 5 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT WED MAY 31 2000 HAZARD--LARGE HAIL...DAMAGING WINDS OVER 60 MPH AND TORNADOES. HEAVY RAINFALL ON THE ORDER OF 1 TO 2 INCHES...WITH LOCAL AMOUNTS UP TO 5 INCHES OR MORE...MAY LEAD TO LOCAL FLASH FLOODING. AREA OF CONCERN--ALL OF CENTRAL IOWA...PARTICULARLY NORTH OF INTERSTATE 80. TIMING DETAILS--MOST OF TODAY AND TONIGHT. A NEW SEVERE THUNDERSTORM WATCH IS BEING CONSIDERED FOR PARTS OF THE STATE THIS MORNING. METEOROLOGICAL COMMENTS--A STATIONARY FRONT WAS LOCATED FROM DUBUQUE TO DES MOINES TO SHENANDOAH THIS MORNING. THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THIS FRONT TODAY AS ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES IN THE JET STREAM TRACK OUT OF THE CENTRAL PLAINS INTO THE UPPER MIDWEST. FAST GROWING THUNDERSTORMS WERE ALREADY OCCURRING IN RESPONSE OVER NORTHEAST AND CENTRAL NEBRASKA. ANOTHER SUCH DISTURBANCE WILL ARRIVE TONIGHT IN NORTHERN IOWA. THE AIR MASS OVER IOWA REMAINS QUITE UNSTABLE AND WILL BECOME EVEN MORE UNSTABLE THROUGHOUT THE DAY AS HEATING TAKES PLACE. PLENTY OF MOISTURE POOLING ALONG THE BOUNDARY...WITH MORE FLOWING NORTHWARD INTO THE REGION...IS PROVIDING FAVORABLE CONDITIONS FOR HEAVY RAINFALL. THUNDERSTORMS TRAINING OVER THE SAME LOCATION IS POSSIBLE...LEADING TO HEAVY RAINFALL AND LOCAL FLASH FLOODING. THE THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND TORNADOES IS AGAIN PRESENT TODAY...MAINLY THIS AFTERNOON INTO EARLY EVENING ALONG THE STATIONARY FRONT. PRECAUTIONS--STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SPOTTER ACTIONS--SKYWARN AND AMATEUR SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION THROUGHOUT TODAY AND TONIGHT. KULA
Special weather statement, May 31, 4:43 AM CDT, 5 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT WED MAY 31 2000 HAZARD--LARGE HAIL...DAMAGING WINDS OVER 60 MPH AND TORNADOES. HEAVY RAINFALL ON THE ORDER OF 1 TO 2 INCHES...WITH LOCAL AMOUNTS UP TO 5 INCHES OR MORE...MAY LEAD TO LOCAL FLASH FLOODING. AREA OF CONCERN--ALL OF CENTRAL IOWA...PARTICULARLY NORTH OF INTERSTATE 80. TIMING DETAILS--MOST OF TODAY AND TONIGHT. A NEW SEVERE THUNDERSTORM WATCH IS BEING CONSIDERED FOR PARTS OF THE STATE THIS MORNING. METEOROLOGICAL COMMENTS--A STATIONARY FRONT WAS LOCATED FROM DUBUQUE TO DES MOINES TO SHENANDOAH THIS MORNING. THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THIS FRONT TODAY AS ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES IN THE JET STREAM TRACK OUT OF THE CENTRAL PLAINS INTO THE UPPER MIDWEST. FAST GROWING THUNDERSTORMS WERE ALREADY OCCURRING IN RESPONSE OVER NORTHEAST AND CENTRAL NEBRASKA. ANOTHER SUCH DISTURBANCE WILL ARRIVE TONIGHT IN NORTHERN IOWA. THE AIR MASS OVER IOWA REMAINS QUITE UNSTABLE AND WILL BECOME EVEN MORE UNSTABLE THROUGHOUT THE DAY AS HEATING TAKES PLACE. PLENTY OF MOISTURE POOLING ALONG THE BOUNDARY...WITH MORE FLOWING NORTHWARD INTO THE REGION...IS PROVIDING FAVORABLE CONDITIONS FOR HEAVY RAINFALL. THUNDERSTORMS TRAINING OVER THE SAME LOCATION IS POSSIBLE...LEADING TO HEAVY RAINFALL AND LOCAL FLASH FLOODING. THE THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND TORNADOES IS AGAIN PRESENT TODAY...MAINLY THIS AFTERNOON INTO EARLY EVENING ALONG THE STATIONARY FRONT. PRECAUTIONS--STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION THROUGHOUT TODAY AND TONIGHT. KULA
Special weather statement, May 31, 4:50 AM CDT, 5 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT WED MAY 31 20
Local storm report, May 31, 10:06 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM EAGLE GROVE IA WIND DAMAGE
05/31/00 WRIGHT REPORTED BY MEDIA.
ROOF OFF OFF SHED AND 6
INCH TREES DOWN.
0925 AM POPEJOY IA 1 INCH HAIL
05/31/00 FRANKLIN REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 33 min |
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 22 min |
| May 30, 7:31 PM CDT | Tornado Warning | DMX | Boone | 14 min |
| May 30, 7:48 PM CDT | Tornado Warning | DMX | Dallas | 27 min |
| May 30, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 34 min |
| May 30, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| May 30, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| May 30, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 13 min |
| May 30, 8:35 PM CDT | Tornado Warning | DMX | Polk | 25 min |
| May 30, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| May 30, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 43 min |
| May 30, 8:58 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:03 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 40 min |
| May 30, 9:25 PM CDT | Flash Flood Warning | DMX | Polk | 4 hr |
| May 30, 9:28 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 40 min |
| May 30, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Story | 37 min |
| May 30, 10:00 PM CDT | Tornado Warning | DMX | Jasper, Polk | 45 min |
| May 30, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| May 30, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| May 30, 11:18 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 57 min |
| May 30, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| May 31, 12:16 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 29 min |
| May 31, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 29 min |
| May 31, 9:20 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 25 min |
| May 31, 10:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| May 31, 11:03 AM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.